Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS Memphis, TN

October 15, 2021Marshall County, Mississippi

NWS Memphis, TN issued this special weather statement at Oct 15, 2021, 6:56 PM CDT for Marshall County, Mississippi. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2021, 6:56 PM CDT (23:56 UTC)
Expired
Oct 15, 2021, 7:30 PM CDT
In force
34 min
Issued by
NWS Memphis, TN
Hail
0.00 in
Wind
40

County Marshall County, MS

The radar

The Memphis radar (KNQA), 49 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.9 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2021-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 567 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2021-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
567 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

213 
WWUS84 KMEG 152356
SPSMEG

Special Weather Statement
National Weather Service Memphis TN
656 PM CDT Fri Oct 15 2021
 
MSZ001>003-TNZ088-089-160030-
Marshall MS-DeSoto MS-Benton MS-Fayette TN-Shelby TN-
656 PM CDT Fri Oct 15 2021

...A strong thunderstorm will impact portions of northeastern DeSoto,
northern Marshall, northwestern Benton, southwestern Fayette and
southeastern Shelby Counties through 730 PM CDT...

At 655 PM CDT, Doppler radar was tracking a strong thunderstorm over
Olive Branch, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Collierville, Olive Branch, Memphis, Lamar, Byhalia, Mt Pleasant,
Lewisburg, Slayden, Piperton, Rossville, Moscow, Coal Oil Corner,
Cayce, Fairhaven, Cedarview, Early Grove, Handy Corner, Taska,
Capleville and Miller.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern Mississippi...and western Tennessee. A Severe
Thunderstorm Watch also remains in effect until midnight CDT for
northeastern and northwestern Mississippi.

&&

LAT...LON 3484 8989 3502 8992 3514 8931 3487 8926
TIME...MOT...LOC 2355Z 261DEG 41KT 3495 8982 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at Oct 15, 6:38 PM CDT, 18 minutes earlier.

Area forecast discussion, Oct 15, 6:38 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
638 PM CDT Fri Oct 15 2021

.UPDATE...
See the 00z aviation discussion.

&&

.PREV DISCUSSION... /issued 319 PM CDT Fri Oct 15 2021/

DISCUSSION...

Thunderstorms continue to develop along and ahead of a cold front
that currently stretches along the Ohio River southwestward
through Arkansas. A warm and unstable air mass is occurring ahead
of the front. The combination of daytime heating and dewpoints in
the upper 60s to lower 70s has led to 0-3 KM CAPE values of
greater than 150 J/KG and ML CAPE values around 1500 J/KG across
portions of Eastern Arkansas, West Tennessee, and North
Mississippi. The airmass will help aide severe thunderstorm
potential. However, low-level wind shear remains weak which will
limit the tornado threat. Although, can't totally rule a brief
tornado out especially in any bowing segments. Damaging winds will
be the main threat along with locally heavy rainfall. The current
Severe Thunderstorm Watch expires at 8 PM. The watch may need to
be extended southeastward spatially and with time as the
thunderstorms move east. The front will should move through the
entire Mid-South by the late evening hours.

Behind the front, much cooler air will filter into the region
and will bring temperatures that finally feel like autumn. This
weekend will be gorgeous across the area as surface high pressure
builds into the Mid-South. Highs will be in the upper 60s to lower
70s while the lows will drop down into the upper 30s to mid 40s.
Would not be surprised to see some frost in low-lying locations
Saturday Night and Sunday Night.

The surface high will begin to shift east Monday Night allowing
for temperatures to climb back into the mid and upper 70s for
highs.

Another cold front will sink into the region late Wednesday Night
into Thursday. Expect some showers and thunderstorms to occur ahead
of the front. High pressure will rebuild into the area behind the
front.

KRM

&&

.AVIATION...
/00z TAFs/

A line of showers and thunderstorms will continue to move east
throughout the evening hours, gradually weakening over the next
few hours. Thunder is likely to affect all terminals east of the
MS River during this time with gusty winds accompanying the more
intense convection. Winds will shift from the northwest and are
expected to remain gusty behind the cold front with an MVFR
strato-cu deck persisting for a few hours. Winds will decrease
overnight with clear skies, but an uptick in northwest winds is
anticipated after 15z Saturday.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Oct 15, 4:15 AM CDT, 14 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
415 AM CDT Fri Oct 15 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-161115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
415 AM CDT Fri Oct 15 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Strong to severe storms are possible today across much of the
Mid-South. The most likely time frame for strong to severe storms
will be during the late afternoon and early evening hours. The
most likely threat will be damaging winds although conditions are
also favorable for tornadoes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Oct 15, 4:33 PM CDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
433 PM CDT Fri Oct 15 2021

TNZ004-022-152200-
Benton TN-Henry TN-
433 PM CDT Fri Oct 15 2021

...A strong thunderstorm will impact portions of northern Benton and
southeastern Henry Counties through 500 PM CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm near
Springville, or near Paris, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Paris, Springville, Big Sandy, Mansfield, Haigler Ridge, Sunnyside,
Van Dyke, Manleyville, Spring Creek and Old Springville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
western Tennessee.

&&

LAT...LON 3611 8821 3615 8821 3615 8830 3627 8835
      3639 8801 3637 8800 3635 8798 3627 8794
      3622 8795 3621 8794 3619 8793 3618 8792
TIME...MOT...LOC 2133Z 251DEG 36KT 3622 8823

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Oct 15, 5:39 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Memphis TN
539 PM CDT Fri Oct 15 2021

TNZ022-152315-
Benton TN-
539 PM CDT Fri Oct 15 2021

...A strong thunderstorm will impact portions of central Benton
County through 615 PM CDT...

At 539 PM CDT, trained weather spotters reported a strong
thunderstorm over Camden, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Camden and Nathan Bedford Forrest State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
western Tennessee.

&&

LAT...LON 3613 8792 3603 8800 3600 8800 3598 8802
      3597 8802 3596 8809 3613 8814 3620 8794
      3616 8792
TIME...MOT...LOC 2239Z 255DEG 31KT 3607 8803

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Oct 15, 5:43 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Memphis TN
543 PM CDT Fri Oct 15 2021

ARZ036-TNZ049-050-088-089-152330-
Crittenden AR-Tipton TN-Fayette TN-Shelby TN-Haywood TN-
543 PM CDT Fri Oct 15 2021

...A strong thunderstorm will impact portions of northeastern
Crittenden, Tipton, northwestern Fayette, southwestern Haywood and
northeastern Shelby Counties through 630 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm over
Meeman Shelby Forest State Park, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Millington, Covington, Meeman Shelby Forest State Park, Memphis,
Arlington, Munford, Brighton, Dixonville, Tipton, Atoka, Mason,
Gallaway, Stanton, Braden, Barretville, Egypt, Belmont, Griffin
Corner, Quito and Woodstock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
eastern Arkansas...and western Tennessee.

&&

LAT...LON 3543 9007 3539 9005 3539 9004 3541 9005
      3544 9003 3560 8953 3558 8950 3560 8947
      3561 8947 3563 8941 3537 8931 3522 9011
      3540 9017
TIME...MOT...LOC 2243Z 253DEG 40KT 3534 9006

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Local storm report, Oct 15, 6:06 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
606 PM CDT FRI OCT 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     FUNNEL CLOUD     4 SW HUGHES             34.91N  90.53W
10/15/2021                   LEE                AR   SOCIAL MEDIA

            FUNNEL CLOUD REPORTED NEAR THE INTERSECTION OF ROUTE
            334 AND US-79.

&&

CJC
Local storm report, Oct 15, 6:11 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
611 PM CDT FRI OCT 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     FUNNEL CLOUD     4 SW HUGHES             34.91N  90.53W
10/15/2021                   LEE                AR   SOCIAL MEDIA

            FUNNEL CLOUD REPORTED NEAR THE INTERSECTION OF ROUTE
            334 AND US-79.

&&

CORRECTED EVENT TIME

CJC
Special weather statement, Oct 15, 6:56 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
656 PM CDT Fri Oct 15 2021

MSZ001>003-TNZ088-089-160030-
Marshall MS-DeSoto MS-Benton MS-Fayette TN-Shelby TN-
656 PM CDT Fri Oct 15 2021

...A strong thunderstorm will impact portions of northeastern DeSoto,
northern Marshall, northwestern Benton, southwestern Fayette and
southeastern Shelby Counties through 730 PM CDT...

At 655 PM CDT, Doppler radar was tracking a strong thunderstorm over
Olive Branch, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Collierville, Olive Branch, Memphis, Lamar, Byhalia, Mt Pleasant,
Lewisburg, Slayden, Piperton, Rossville, Moscow, Coal Oil Corner,
Cayce, Fairhaven, Cedarview, Early Grove, Handy Corner, Taska,
Capleville and Miller.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern Mississippi...and western Tennessee. A Severe
Thunderstorm Watch also remains in effect until midnight CDT for
northeastern and northwestern Mississippi.

&&

LAT...LON 3484 8989 3502 8992 3514 8931 3487 8926
TIME...MOT...LOC 2355Z 261DEG 41KT 3495 8982

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 5:31 PM CDTSevere Thunderstorm WarningMEGDeSoto, Tate, Tunica44 min
Oct 15, 5:56 PM CDTTornado WarningMEGDeSoto, Tunica18 min
Oct 15, 6:21 PM CDTSevere Thunderstorm WarningMEGDeSoto, Tate, Tunica18 min
Oct 15, 3:06 AM CDTAreal Flood AdvisoryMEGShelby3 hr
Oct 15, 3:23 PM CDTSpecial Weather StatementMEGWeakley37 min
Oct 15, 4:33 PM CDTSpecial Weather StatementMEGHenry27 min
Oct 15, 4:42 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton48 min
Oct 15, 4:55 PM CDTTornado WarningMEGLauderdale, Tipton23 min
Oct 15, 5:39 PM CDTSpecial Weather StatementMEGBenton36 min
Oct 15, 5:43 PM CDTSpecial Weather StatementMEGTipton47 min
Oct 15, 5:56 PM CDTSevere Thunderstorm WarningMEGCrockett, Gibson, Haywood, Madison49 min
Oct 15, 6:28 PM CDTSevere Thunderstorm WarningMEGChester, Hardeman, Haywood, Madison17 min
Oct 15, 6:43 PM CDTSevere Thunderstorm WarningMEGCarroll, Chester, Gibson, Hardeman, Henderson, Madison47 min
Oct 15, 3:35 PM CDTSevere Thunderstorm WarningMEGCraighead, Poinsett18 min
Oct 15, 3:54 PM CDTSpecial Weather StatementMEGCraighead, Poinsett36 min
Oct 15, 4:25 PM CDTSpecial Weather StatementMEGMississippi35 min
Oct 15, 4:46 PM CDTSevere Thunderstorm WarningMEGCross, Lee, St. Francis44 min

Nearby

Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.